Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 285, NWS Bismarck, ND

July 28, 2008Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2008, 10:07 PM CDT for Bottineau County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 10:07 PM CDT (03:07 UTC)
Expired
Jul 28, 2008, 10:47 PM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.1 hours before the alert went out and 464 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2579 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 290307
SVRBIS
NDC009-290400-
/O.NEW.KBIS.SV.W.0285.080729T0307Z-080729T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1007 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF BOTTINEAU...

* UNTIL 1100 PM CDT

* AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES NORTHWEST OF BOTTINEAU...AND MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF BOTTINEAU BY 1020 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4877 10019 4877 10020 4878 10083 4901 10077
      4901 10019 4900 10019
TIME...MOT...LOC 0307Z 273DEG 35KT 4892 10062

$$

LEBLANG
2 follow-up statements
000 
WWUS53 KBIS 290323
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT MON JUL 28 2008

NDC009-290400-
/O.CON.KBIS.SV.W.0285.000000T0000Z-080729T0400Z/
BOTTINEAU ND-
1023 PM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN BOTTINEAU COUNTY...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR LAKE METIGOSHE STATE PARK...OR 9 MILES
NORTHEAST OF BOTTINEAU...MOVING EAST AT 44 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4877 10019 4877 10020 4878 10083 4901 10077
      4901 10019 4900 10019
TIME...MOT...LOC 0323Z 269DEG 38KT 4895 10031

$$
RSL
000 
WWUS53 KBIS 290347
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1047 PM CDT MON JUL 28 2008

NDC009-290357-
/O.CAN.KBIS.SV.W.0285.000000T0000Z-080729T0400Z/
BOTTINEAU ND-
1047 PM CDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOTTINEAU COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4877 10019 4877 10020 4878 10083 4901 10077
      4901 10019 4900 10019
TIME...MOT...LOC 0347Z 269DEG 38KT 4895 9992

$$

LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:50 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 3:50 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUL 28 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CONVECTIVE POTENTIAL A BIT UNCERTAIN THIS EVENING AS EARLY MORNING
MCS TRACKED ACROSS THE WEST AND NORTH. IT APPEARS THE SOUTHWEST
SHOULD BE ABLE TO BE TAPPED FOR DEEP SURFACED BASED CONVECTION THIS
EVENING AND TRACK EAST SOUTHEAST ACROSS SOUTHERN NORTH DAKOTA. THIS
WILL BE THE FOCUS FOR THE CURRENT FORECAST. PLACED THE SEVERE
WEATHER THREAT ACROSS SOUTHERN NORTH DAKOTA FOR THE EVENING AND
TAPERED THE THUNDERSTORMS CHANCES DOWN AFTER MIDNIGHT. ON TUESDAY I
DOWNPLAYED THE PRECIP CHANCES AS BUILDING H5 RIDGE SHUTS DOWN
CONVECTIVE POTENTIAL BUT KEEPS TEMPS WARM TUESDAY AND WEDNESDAY.
NEXT CHC FOR PRECIP WILL BE WEDNESDAY AND THURSDAY AS SHORTWAVE
TROUGH FLATTENS RIDGE.

.LONG TERM...FRIDAY THROUGH MONDAY...
PERSISTENT ACTIVE WEATHER PATTERN THROUGH THE EXTENDED PERIOD
DEPICTED BY BOTH THE GFS AND ECMWF. THUS WE HAVE OFF AND ON CHANCES
FOR THUNDER WITH NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES.
WARMEST TEMPS WILL BE FRIDAY AND SATURDAY...WITH COOLER TEMPS SUNDAY
AND MONDAY.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE AND AN UPPER LEVEL SHORT WAVE WILL CONTINUE
TO SLIDE EAST ACROSS THE LOCAL REGION TODAY AND THIS EVENING...AND
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL
HOURS. THERE IS UNCERTAINTY OF THE EXACT PLACEMENT OF ANY STORMS
THAT DO DEVELOP DUE TO EARLIER MORNING CONVECTION AND A WEAK CAPPING
LAYER IN PLACE. ATTM THE BEST AREA FOR SURFACE BASED STORMS LOOKS TO
BE ACROSS SOUTHWEST ND...THEN EXPANDING INTO LARGER AERIAL COVERAGE
LATER THIS EVENING. VERY POSSIBLE THAT ONLY A FEW ISOLATED STORMS
WILL DEVELOP AS WELL.

OVERALL WILL HAVE VFR FLYING CONDITIONS REST OF THIS AFTERNOON AND
EVENING WITH ISOLATED AND SHORT LIVED MVFR-IFR CIGS AND VIS IN ANY
HEAVIER TSRA. NUMERICAL GUIDANCE ALSO INDICATES AREAS OF FOG
DEVELOPING AFTER MIDNIGHT TONIGHT OVER CENTRAL ND (MOT...JMS AND BIS
TAF SITES.)

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/NH
Hazardous weather outlook, Jul 28, 4:20 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON JUL 28 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY
ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY
UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE
THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A
STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH
DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS
LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN
THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION
INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL
FOR TORNADIC ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO
POSSIBLE ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 28, 8:20 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             STANTON                 47.32N 101.38W
07/28/2008  E2.00 INCH       MERCER             ND   TRAINED SPOTTER

&&

PAYD
Local storm report, Jul 28, 8:28 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 N STANTON             47.42N 101.38W
07/28/2008  E0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

            LASTED 10 MINUTES

&&

PAYD
Local storm report, Jul 28, 8:45 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             STANTON                 47.32N 101.38W
07/28/2008  E1.75 INCH       MERCER             ND   TRAINED SPOTTER

            GOLFBALL SIZE HAIL AND ESTIMATED 50MPH WINDS

&&

PAYD
Local storm report, Jul 28, 9:04 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FUNNEL CLOUD     4 S SANGER              47.13N 101.00W
07/28/2008                   OLIVER             ND   FIRE DEPT/RESCUE

&&

TLM
Local storm report, Jul 28, 9:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             HENSLER                 47.25N 101.08W
07/28/2008  E0.50 INCH       OLIVER             ND   TRAINED SPOTTER

&&

TLM
Local storm report, Jul 28, 9:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TORNADO          12 NNE BISMARCK         46.97N 100.67W
07/28/2008                   BURLEIGH           ND   TRAINED SPOTTER

            TORNADO AND PEA SIZE HAIL. 2 MILES NORTH EAST OF BALDWIN

&&

TLM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:10 PM CDTSevere Thunderstorm WarningBISMercer65 min
Jul 28, 7:14 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer61 min
Jul 28, 7:39 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan51 min
Jul 28, 7:51 PM CDTSevere Thunderstorm WarningBISMorton54 min
Jul 28, 7:56 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver49 min
Jul 28, 7:58 PM CDTTornado WarningBISEmmons, Kidder, Logan32 min
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan49 min
Jul 28, 8:33 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer12 min
Jul 28, 8:41 PM CDTAreal Flood AdvisoryBISLogan3 hr
Jul 28, 8:42 PM CDTTornado WarningBISBurleigh, McLean, Oliver63 min
Jul 28, 9:08 PM CDTTornado WarningBISLogan37 min
Jul 28, 9:13 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh47 min
Jul 28, 9:16 PM CDTSevere Thunderstorm WarningBISBurleigh, Oliver59 min
Jul 28, 9:17 PM CDTTornado WarningBISBurleigh28 min
Jul 28, 9:28 PM CDTTornado WarningBISLogan, McIntosh32 min
Jul 28, 9:46 PM CDTTornado WarningBISBurleigh29 min
Jul 28, 9:48 PM CDTTornado WarningBISLogan, McIntosh27 min
Jul 28, 9:54 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh51 min
Jul 28, 10:13 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan15 min
Jul 28, 10:40 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh65 min
Jul 28, 10:42 PM CDTSevere Thunderstorm WarningBISRolette53 min
Jul 28, 10:42 PM CDTTornado WarningBISDickey, McIntosh33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.